Medicine Reaction: Dystonic

You are having a muscular reaction to a medicine you have taken. This is an uncontrolled movement of muscles (dystonia). This isn't a very common reaction. It's most often caused by medicines given for nausea, seizures, or psychiatric issues. It can happen fairly quickly after taking the medicine. But it may occur after hours or even days. If untreated, the reaction lasts until the medicine leaves your body as waste. This can take up to 3 days. In rare cases, it can take a lot longer. You've been given medicines to help treat the reaction.

Symptoms may include:

  • Stiffening, tightness, spasm, or twisting of the muscles in the eyes, tongue, jaw, back, legs, or arms

  • Trouble speaking and swallowing

  • Trouble opening your mouth

  • Trouble moving your neck and head

  • Restless, jittery feeling all over your body

Home care

  • You may eat and drink as normal. Take your other prescribed medicines as directed. Don't drink alcohol for the next 3 days.

  • Take diphenhydramine or the medicines you were given for at least 2 days, or as advised. After 2 days, most of the medicine that caused the reaction should be gone from your body.

  • If symptoms return, take the medicines for the reaction for another 48 hours. If this doesn't help, or if you run out of medicine, call your healthcare provider.

Prevention

  • Most dystonic reactions are caused by a class of medicines called phenothiazines. Some antinausea medicines and some tranquilizers are in this class. If you have reacted to one medicine in this class, any medicine in this class will likely cause the same reaction. Other medicines that may cause this reaction include metoclopramide, antipsychotics, some anesthetics, and some illegal drugs.

  • Unless advised by your healthcare provider, don't take the medicine that caused the reaction ever again. It may cause the same reaction in the future. In some cases this medicine may be needed to treat your condition. There may no substitute. Then you can take each dose along with the medicine to treat the reaction.

  • Each time you visit a healthcare provider or a hospital, tell them about your reaction to this medicine.

Follow-up care

Follow up with your healthcare provider or as advised.

When to get medical advice

Call your healthcare provider right away if any of these occur:

  • Symptoms come back and aren't controlled by restarting the medicine you were given to treat the reaction.

  • Symptoms continue or you need to take the medicine for more than 3 days.

Call 911

Call 911 if any of these occur.

  • Trouble breathing or swallowing

  • Trouble speaking

  • Confusion

  • Extreme drowsiness or trouble waking up

  • Fainting or loss of consciousness

  • Fast heart rate

  • Seizure

© 2000-2021 The StayWell Company, LLC. All rights reserved. This information is not intended as a substitute for professional medical care. Always follow your healthcare professional's instructions.
Powered by Krames Patient Education - A Product of StayWell